Alert archive / Louisiana / River Flood Warnings in 2017
River Flood Warning 71, NWS New Orleans, LA
NWS New Orleans, LA issued this river flood warning at Jun 24, 2017, 1:48 PM CDT for Saint Tammany Parish, Louisiana. It took effect at Jun 24, 2017, 10:55 PM CDT. It was in force for 29 hr.
The area
The outline as issued.
The facts
- Issued
- Jun 24, 2017, 1:48 PM CDT (18:48 UTC)
- In effect from
- Jun 24, 2017, 10:55 PM CDT
- Expired
- Jun 26, 2017, 4:00 AM CDT
- In force
- 29 hr
- Issued by
- NWS New Orleans, LA
- Area
- Storm-based polygon
- Flood severity
- Minor
County Saint Tammany Parish, LA
The river
Written for the forecast point Bogue Falaya River at Boston Street (CVEL1). The gauge peaked at 5.36 ft at Jun 24, 2017, 7:00 PM CDT.
- Action stage
- 5 ft
- Minor stage
- 6 ft
- Moderate stage
- 11 ft
- Major stage
- 17 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 07375175, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
310 WGUS44 KLIX 241848 FLWLIX BULLETIN - IMMEDIATE BROADCAST REQUESTED Flood Warning National Weather Service New Orleans/Baton Rouge, LA 148 PM CDT Sat Jun 24 2017 ...The National Weather Service in New Orleans Baton Rouge has issued a flood warning for the following rivers in Louisiana... Bogue Falaya River At Boston St in Covington affecting St. Tammany Parish PRECAUTIONARY/PREPAREDNESS ACTIONS... Forecast crests are based upon rainfall that has occurred along with anticipated rain for the next 24 hours. Adjustments to the forecasts will be made if additional heavy rainfall occurs. Do not drive cars through flooded areas. Remember, two feet of rushing water can carry away most vehicles including pickups. Turn around and don't drown! A followup product will be issued later. Stay tuned to NOAA Weather Radio, local tv and radio stations...or your cable provider, for the latest information. The latest graphical hydrologic information can also be found at Weather.Gov. && LAC103-260048- /O.NEW.KLIX.FL.W.0071.170625T0600Z-170626T0900Z/ /CVEL1.1.ER.170625T0600Z.170625T1200Z.170626T0300Z.NO/ 148 PM CDT Sat Jun 24 2017 The National Weather Service in New Orleans/Baton Rouge has issued a * Flood Warning for The Bogue Falaya River At Boston St in Covington. * from late tonight to late Sunday night. * At 1:30 PM Saturday the stage was 4.7 feet. * Minor flooding is forecast. * Flood stage is 6.0 feet. * Forecast...Rise above flood stage late tonight and continue to rise to near 6.5 feet by tomorrow morning. The river will fall below flood stage by tomorrow late evening. * Impact...At 6.0 feet...The river will leave its banks under the Boston Street Bridge and begin to flood the Boston Towers property. && LAT...LON 3052 9004 3052 9014 3042 9016 3042 9004 && LAT...LON 3052 9004 3052 9014 3042 9016 3042 9004 $$
2 follow-up statements
851 WGUS84 KLIX 250136 FLSLIX Flood Statement National Weather Service New Orleans/Baton Rouge, LA 836 PM CDT Sat Jun 24 2017 ...The flood warning continues for the following rivers in ... Bogue Falaya River At Boston St in Covington affecting St. Tammany Parish PRECAUTIONARY/PREPAREDNESS ACTIONS... Forecast crests are based upon rainfall that has occurred along with anticipated rain for the next 12 hours. Adjustments to the forecasts will be made if additional heavy rainfall occurs. Do not drive cars through flooded areas. Remember, two feet of rushing water can carry away most vehicles including pickups. Turn around and don't drown! A followup product will be issued later. Stay tuned to NOAA Weather Radio, local tv and radio stations...or your cable provider, for the latest information. The latest graphical hydrologic information can also be found at Weather.Gov. && LAC103-260736- /O.EXT.KLIX.FL.W.0071.170625T0355Z-170626T1100Z/ /CVEL1.1.ER.170625T0355Z.170625T1200Z.170626T0500Z.NO/ 836 PM CDT Sat Jun 24 2017 ...Flood Warning extended until Monday morning...The Flood Warning continues for The Bogue Falaya River At Boston St in Covington. * until Monday morning. * At 7:30 PM Saturday the stage was 5.3 feet. * Minor flooding is forecast. * Flood stage is 6.0 feet. * Forecast...Rise above flood stage by tonight and continue to rise to near 7.0 feet by tomorrow morning.the river will fall below flood stage by early Monday morning. * Impact...At 7.0 feet...Water will rise onto the right bank flooding property of the Bogue Falaya Towers at East Boston Street and threatening commercial property on the left bank near Military Road. Bogue Falaya River Park and Christ Episcopal School grounds will begin to flood. * Impact...At 6.0 feet...The river will leave its banks under the Boston Street Bridge and begin to flood the Boston Towers property. && LAT...LON 3052 9004 3052 9014 3042 9016 3042 9004 $$
211 WGUS84 KLIX 250309 FLSLIX Flood Statement National Weather Service New Orleans/Baton Rouge, LA 1009 PM CDT Sat Jun 24 2017 ...The flood warning is cancelled for the following rivers in Louisiana... Bogue Falaya River At Boston St in Covington affecting St. Tammany Parish ...The flood warning continues for the following rivers in Louisiana... Bogue Chitto River Near Bush affecting St. Tammany Parish PRECAUTIONARY/PREPAREDNESS ACTIONS... Forecast crests are based upon rainfall that has occurred along with anticipated rain for the next 12 hours. Adjustments to the forecasts will be made if additional heavy rainfall occurs. Do not drive cars through flooded areas. Remember, two feet of rushing water can carry away most vehicles including pickups. Turn around and don't drown! A followup product will be issued later. Stay tuned to NOAA Weather Radio, local tv and radio stations...or your cable provider, for the latest information. The latest graphical hydrologic information can also be found at Weather.Gov. && LAC103-260909- /O.EXT.KLIX.FL.W.0070.170625T0426Z-170630T0000Z/ /BSHL1.1.ER.170625T0426Z.170626T1200Z.170629T1800Z.NO/ 1009 PM CDT Sat Jun 24 2017 The Flood Warning continues for The Bogue Chitto River Near Bush. * until Thursday evening. * At 9:15 PM Saturday the stage was 10.9 feet. * Minor flooding is forecast. * Flood stage is 11.0 feet. * Forecast...Rise above flood stage by tonight and continue to rise to near 11.5 feet by Tuesday early afternoon.the river will fall below flood stage by Thursday early afternoon. * Impact...At 11.0 feet...The access road upstream of the bridge will flood. The river will leave the main channel on the left bank below the bridge flooding woodlands on either side of Louisiana Highway 21. * Impact...At 10.0 feet...Gravel pits upstream of Louisiana Highway 21 will begin to overflow threatening property at lower elevations on either side of Highway 21 in the vicinity of the bridge. && LAT...LON 3081 9012 3081 9018 3062 8999 3058 8986 3053 8982 3053 8978 3063 8983 3067 8995 $$ LAC103-250339- /O.CAN.KLIX.FL.W.0071.000000T0000Z-170626T1100Z/ /CVEL1.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/ 1009 PM CDT Sat Jun 24 2017 The Flood Warning is cancelled for The Bogue Falaya River At Boston St in Covington. * At 9:30 PM Saturday the stage was 5.1 feet. * Flood stage is 6.0 feet. * Forecast...The river crested below flood stage at 5.4 feet. The river will fall to 3.0 feet by . && LAT...LON 3052 9004 3052 9014 3042 9016 3042 9004 $$
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before this river flood warning went out at Jun 24, 8:30 AM CDT, 5 hours 18 minutes earlier.
Area forecast discussion, Jun 24, 8:30 AM CDT, 5 hours 18 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
830 AM CDT Sat Jun 24 2017
...SOUNDING DISCUSSION...
A moist and tropical airmass remains across the area in the wake
of Cindy. PW is high at 2.2 inches, which is near the max for this
time of year. Conditions are saturated at low levels with sfc
dewpoints in the upper 70s across of the area. Plenty of
instability is in place already with 2850 J/KG mixed layer CAPE.
Convective temperature is low at 84F so more storms are expected
to develop by late this morning. Heavy rain with the potential for
localized flash flooding is the concern, especially if deep
convection initiates.
Krautmann
&&
.PREV DISCUSSION... /issued 337 AM CDT Sat Jun 24 2017/
SHORT TERM...
There is good news and bad news. The good, is a cold front on the
way with drier air and much lower chances of sh/ts. The bad news
is that we will see more rainfall before getting there.
Three distinctive boundaries will come into play for the area
today through Monday. The first two are currently over the area.
The break down of each one will be discussed here.
1) The first most southerly boundary is an old band left over
from Cindy which has now oriented itself ne-sw stretching from
southern Alabama through southeast Louisiana and into the gulf.
This boundary has basically shifted slightly northwest then
pivoted and move back into the area over the last couple of days
before stalling where it is presently located. This convergence
zone will continue to promote sh/ts development today and tonight.
2) The second is an outflow boundary moving southward through
southern Miss this morning. This boundary was promoted by a sfc
trough axis over northern Alamama, central Miss, through northern
Louisiana. This boundary will begin to slow this morning and
collide with the first where they will become one and stall where
the first is located now. Both of these boundaries will simply
reinforce each other and should be capable of producing quite a
bit of activity This morning through the day and well into the
evening.
3) The third of these boundaries will be the actual cold front. We
will see this front move and put the breaks on just north of the
area by this evening. Lower dp temps will then begin to filter
into the area during the day Sunday with the best push starting
Sunday afternoon through the overnight hours. This air will be a
huge improvement and will not only be extremely noticeable but
welcomed compared to the conditions we have been tolerating so
far. By Monday morning, areas north of Lake Pontchartrain should
be observing dp temps in the mid 50s while low to mid 60s dp temps
may filter into the south shore areas. This will all but shut the
spicket off for many areas as well for Monday and Tuesday.
The paragraph identified as #2 will be one of the variables
responsible for the flash flood watch that will be posted for
today through midnight tonight. This may be extended into Sunday
along and south of the interstate 10/12 corridor as the front will
be slow to move through the area.
Showers and thunderstorms that fire along and flanking this #2
boundary axis will be very efficient rain producers today.
Normally, most areas would be able to handle this rainfall if it
had been dry. But grounds remain saturated and any further heavy
rainfall could become a flooding issue. One more complication to
add to the mix will be storm motion opposing backbulding vectors.
These vectors will work together to cause sh/ts to look as if many
of these storms are not moving at all once they develop. With all
these variables considered, a flash flood watch will be issued
for the entire area. Although the area that should see the least
rainfall amounts will be the southern most portion of the
southeast Louisiana coastal parishes. The northern portion of
these parishes will still have just as much opportunity at high
precip accumulations as all other locations. Accumulations are
expected to be 2" to 3" within these relatively stationary cells
through midnight, with some isolated locations possibly seeing
higher amounts with the most vigorous cells.
Coastal flooding is not expected to be an issue with this event.
But tide levels will remain very high with only the lowest
coastal or beach roads having water up to the roadway or slightly
over during high tide times.
LONG TERM...
There are some indications that the front will stall near or at
the coast. This would prevent the dry air from working into the
most southern locations of Louisiana. For this package, we will be
optomistic and filter the dry air into these locations with
reduced but not alleviated rain chances for Monday and Tuesday.
The dry air does not last long and will move back to the north
allowing the deep moisture back with a vengence Wednesday. This
will bring the rain chances back to the area as well through the
remainder of the week.
AVIATION...
Conditions variable between MVFR and VFR as clouds in the FL015-025
layer range from scattered to overcast early this morning. One band
of SHRA/TSRA near the GPT and ASD terminal areas at 08Z with a more
extensive band to the northwest of that, affecting BTR, MCB and HDC
terminals. Lightning has diminished quite a bit over the last hour.
These bands of convection are likely to merge as they weaken over
the next couple of hours. This is likely to leave an effective
boundary across the area to serve as a focus for convective
redevelopment this afternoon, and will carry TEMPO TSRA for several
hours at most terminals this afternoon. Likely to be a period of VFR
conditions this evening before MVFR ceilings return after 06Z. 35
MARINE...
Winds are expected to remain light through Sunday before becoming
northeast around 15kt late Sunday night into Monday as a cold
front should edge into the northern gulf coast. These higher wind
speeds should be restricted to areas north of the Miss River
mouth. The front will stall near the coast in a Port Fourchon to
Southwest Pass orientation keeping sh/ts chances for most coastal
waters through the period.
DECISION SUPPORT...
DSS code: Blue.
Deployed: None.
Activation: None.
Activities: Monitoring Hydro/Convective trends
Decision Support Services (DSS) Code Legend
Green = No weather impacts that require action.
Blue = Long-fused watch, warning, or advisory in effect or
high visibility event.
Yellow = Heightened impacts with short-fused watch, warning or
advisory issuances; radar support.
Orange = High Impacts; Slight to Moderate risk severe; nearby tropical
events; HazMat or other large episodes.
Red = Full engagement for Moderate risk of severe and/or
direct tropical threats; Events of National Significance.
&&
.PRELIMINARY POINT TEMPS/POPS...
MCB 84 72 83 66 / 80 50 50 20
BTR 86 73 84 69 / 80 50 70 40
ASD 88 74 85 70 / 70 50 60 50
MSY 87 75 84 73 / 70 50 70 50
GPT 85 74 84 71 / 70 50 60 50
PQL 87 73 84 69 / 70 50 60 50
&&
.LIX WATCHES/WARNINGS/ADVISORIES...
LA...Flash Flood Watch through this evening for LAZ034>037-039-040-
046>050-056>072.
GM...None.
MS...Flash Flood Watch through this evening for MSZ068>071-077-
080>082.
GM...None.
&&Hazardous weather outlook, Jun 24, 5:34 AM CDT, 8 hours 14 minutes before
Hazardous Weather Outlook National Weather Service New Orleans LA 534 AM CDT Sat Jun 24 2017 GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037- 039-040-046>050-056>072-MSZ068>071-077-080>082-242245- Lake Pontchartrain and Lake Maurepas-Mississippi Sound- Lake Borgne-Chandeleur Sound-Breton Sound- Coastal Waters from Port Fourchon LA to Lower Atchafalaya River LA out 20 nm- Coastal waters from the Southwest Pass of the Mississippi River to Port Fourchon Louisiana out 20 NM- Coastal Waters from Boothville LA to Southwest Pass of the Mississippi River out 20 nm- Coastal waters from Pascagoula Mississippi to Stake Island out 20 NM- Coastal waters from Port Fourchon Louisiana to Lower Atchafalaya River LA from 20 to 60 NM- Coastal waters from Southwest Pass of the Mississippi River to Port Fourchon Louisiana from 20 to 60 NM- Coastal Waters from Stake Island LA to Southwest Pass of the Mississippi River from 20 to 60 nm- Coastal waters from Pascagoula Mississippi to Stake Island Louisiana out 20 to 60 NM-Pointe Coupee-West Feliciana- East Feliciana-St. Helena-Washington-St. Tammany-Iberville- West Baton Rouge-East Baton Rouge-Ascension-Livingston-Assumption- St. James-St. John The Baptist-Upper Lafourche-St. Charles- Upper Jefferson-Orleans-Upper Plaquemines-Upper St. Bernard- Upper Terrebonne-Lower Terrebonne-Lower Lafourche-Lower Jefferson- Lower Plaquemines-Lower St. Bernard-Northern Tangipahoa- Southern Tangipahoa-Wilkinson-Amite-Pike-Walthall-Pearl River- Hancock-Harrison-Jackson- 534 AM CDT Sat Jun 24 2017 This Hazardous Weather Outlook is for portions of Southeast Louisiana...South Mississippi and the adjacent coastal waters. .DAY ONE...Today and Tonight A Flash Flood Watch is in effect through midnight CDT tonight for all of southeast Louisiana and southern Mississippi. Numerous showers and thunderstorms could produce an additional 2 to 3 inches of rain, with locally higher amounts, through this evening. This could cause flooding in some areas, especially in those areas hard hit by heavy rains over the last few days. .DAYS TWO THROUGH SEVEN...Sunday through Friday Scattered to numerous thunderstorms will be possible again on Sunday before things begin to dry out. While severe weather is not expected, some storms could produce heavy rain. Otherwise, the threat of hazardous weather is low through Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. Please relay any reports of flash flooding to the National Weather Service or local law enforcement or emergency management officials.
In the hours before
Special weather statement, Jun 24, 12:34 PM CDT, 1 hour 14 minutes before
Special Weather Statement
National Weather Service New Orleans LA
1234 PM CDT SAT JUN 24 2017
LAZ061-062-064-241815-
Orleans LA-Upper St. Bernard LA-Upper Jefferson LA-
1234 PM CDT SAT JUN 24 2017
...SPECIAL WEATHER STATEMENT...
At 1232 PM CDT, Doppler radar was tracking strong thunderstorms
along a line extending from Metairie to Chalmette to near Violet.
Movement was east at 5 mph.
A quick 1 inch of rainfall or more will be possible with these
storms.
Locations impacted include...
New Orleans, Metairie, Chalmette, Avondale, Harvey, Marrero, Belle
Chasse, Jefferson, Gretna, Harahan, Westwego, Elmwood, Violet,
Terrytown, Meraux, Bridge City, River Ridge, Waggaman, Arabi and New
Orleans Armstrong Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 2989 8993 2990 8997 2990 8999 2989 8999
2992 9026 3004 9028 3002 9015 3002 8984
3000 8986 2994 8983 2993 8979 2996 8973
2995 8972 2993 8974 2992 8974 2988 8978
TIME...MOT...LOC 1732Z 259DEG 5KT 2999 9019 2995 8999 2994 8985The office that day
Everything else NWS New Orleans, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 23, 9:20 PM CDT | Areal Flood Advisory | LIX | Washington | 3 hr |
| Jun 24, 3:51 AM CDT | Flash Flood Watch | LIX | Assumption, East Baton Rouge, East Feliciana, Iberville, Pointe Coupee, Saint Bernard and 7 more | 17 hr |
| Jun 24, 12:34 PM CDT | Special Weather Statement | LIX | Orleans | 41 min |
| Jun 24, 1:45 PM CDT | River Flood Warning | LIX | Saint Tammany | 42 hr |
| Jun 24, 2:05 PM CDT | Flash Flood Warning | LIX | Jefferson, Saint Charles | 85 min |
| Jun 24, 2:29 PM CDT | Areal Flood Advisory | LIX | East Baton Rouge, Livingston, Pointe Coupee, West Baton Rouge | 3 hr |
| Jun 24, 2:58 PM CDT | Special Weather Statement | LIX | East Baton Rouge, Livingston | 62 min |
| Jun 24, 3:19 PM CDT | Flash Flood Warning | LIX | Ascension, Livingston, Tangipahoa | 3 hr |
Nearby
River Flood Warnings in Louisiana, 2017Every river flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the gauge from the NWS water service and the USGS.